CaltechAUTHORS
  A Caltech Library Service

Variability associated with α accretion disc theory for standard and advection-dominated discs

Blackman, Eric G. (1998) Variability associated with α accretion disc theory for standard and advection-dominated discs. Monthly Notices of the Royal Astronomical Society, 299 (4). L48-L52. ISSN 0035-8711. http://resolver.caltech.edu/CaltechAUTHORS:20120117-150608804

[img] PDF - Published Version
See Usage Policy.

Use this Persistent URL to link to this item: http://resolver.caltech.edu/CaltechAUTHORS:20120117-150608804

Abstract

The α turbulent viscosity formalism for accretion discs must be interpreted as a mean field theory, modelling a steady state only on spatial or time-scales greater than those of the turbulence. The extent of the scale separation determines the relative precision error (RPE) of the predicted luminosity L_ν. Turbulence and the use of α implies that (1) field line stretching gives a magnetic pressure ≳ α^2/6 of the total pressure generally, and a one-to-one relation between α and the pressure ratio for thin discs, and (2) large turbulent scales in advection-dominated accretion flows (ADAFs) predict a lower L_ν precision than thin discs for a given observation duration and central mass. The allowed variability (or RPE) at frequency ν increases with the size of the contributing region. For X-ray binary ADAFs, the RPE ∼5 per cent at R ≤ 1000 Schwarzchild radii (R_s) for averages over ≳1000 s. However, current data for galaxies like NGC 4258 and M87 give RPEs in L_ν of 50–100 per cent even at R ≤ 100 R_S. More data are required, but systematic deviations from ADAF predictions are more significant than random deviations, and may constrain properties of the turbulence, the accretion mode, the assumption of a steady state or the accretion rate.


Item Type:Article
Related URLs:
URLURL TypeDescription
http://dx.doi.org/10.1046/j.1365-8711.1998.01967.xDOIUNSPECIFIED
http://onlinelibrary.wiley.com/doi/10.1046/j.1365-8711.1998.01967.x/abstractPublisherUNSPECIFIED
Additional Information:© 1998 Royal Astronomical Society. Accepted 1998 July 7. Received 1998 July 6; in original form 1998 April 8. Article first published online: 4 Apr 2002. Thanks to T. DiMatteo, R. Mahadevan, C. Peres and U. Torkelsson for discussions.
Subject Keywords: accretion; accretion discs; binaries: general; Galaxy: centre; alaxies: active; galaxies: nuclei
Record Number:CaltechAUTHORS:20120117-150608804
Persistent URL:http://resolver.caltech.edu/CaltechAUTHORS:20120117-150608804
Official Citation:Blackman, E. G. (1998), Variability associated with α accretion disc theory for standard and advection-dominated discs. Monthly Notices of the Royal Astronomical Society, 299: L48–L52. doi: 10.1046/j.1365-8711.1998.01967.x
Usage Policy:No commercial reproduction, distribution, display or performance rights in this work are provided.
ID Code:28815
Collection:CaltechAUTHORS
Deposited By: Ruth Sustaita
Deposited On:18 Jan 2012 21:36
Last Modified:30 Aug 2013 18:46

Repository Staff Only: item control page